Thunderstorm Wind, Washington
- When
- April 28, 2:50 AM EST
- Where
- Washington County, Countywide
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.617, -86.117
Several trees were downed by thunderstorm winds.
2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 27, 11:51 PM EST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1251 AM EDT SUN APR 28 2002 ...FOCUS ON SVR WX ATTM AND WINDS SUN... STG 500MB WAVE OVR IA IN CONJ WITH SFC THETA-E AXIS OVER MID-MS RVR VLY ALLOWING FOR +TSRA TO DEVELOP E OF KSTL...AT INTERSECTION OF THE NOSE OF 80KT 500MB AND 60KT 850MB JET CORES. TSRA OVER CWA ATTM OCCURRING NEAR SFC INTERFACE OF NWD MVG WARM FRONT AND AXIS OF 3HR PRES FALLS FROM KSDF TO KCLE AT 4Z. PER LAPS/META SOUNDINGS AND SPC WEB-MESOANAL...TSRA E OF KSTL WILL FORM LINE OF SVR CELLS WITH WIND DAMAGE PRIMARY THREAT AS DCAPE AXIS IS ASSOC WITH LINE AND VRY STG SFC-4KM WIND FIELDS. 700-500MB L/RS ARENT THE BEST WITH THIS SYS BUT SIG 700MB DRYING OCCURRING OVER MS-RVR VLY LEADING TO SVR DOWNDRAFTS. POOL OF 1KM SR-HEL ABV 500 M2/S2 AND LCLS BLO 1KM SUG ISO CELLS COULD SPAWN TORNADOES ESP OVER SRN PERIPHERY OF SVR COMPLEX. LMTG FACTOR IS INSTAB/CIN WITH CAPES FROM KPAH-KSTL ONLY AROUND 1000 J/KG BUT STG LOW-LVL WAA WILL LIKELY INCR THESE VALUES AS NIGHT WEARS ON. ALSO CONVECT CURR OVER KY ATTM MAY LIMIT SFC-BASED INSTAB. OVERALL 0Z META SHOWING BEST LIFT OVER IL/IN BUT SOME EXTENDING INTO KY...AND BASED ON LTG TRENDS THINK BKN LINE OF STG/SVR STORMS WILL MOVE INTO CWA AROUND 7Z. SUN SFC-LI FIELDS SHOW COLD FRONT SLOWLY MVG THRU CWA FROM NW-SE WITH POOL OF -5C TO -8C VALUES AHEAD OF SFC FRONT...SEEMS REASONABLE GIVEN UPSTREAM SCT/CLR SKIES. META FCST RAOBS SHOW DRY-ADIAB L/RS TO 800MB OVER ERN ZONES SUN PM WITH STG WINDS IN LOWEST 3KM. SO ANOTHER ROUND OF STG TSRA LIKELY SUN...ENDING NW-SE AS SFC FRONT MOVES THRU. FRZ-LEVEL DROPS TO 11KFT SO SOME HAILERS POSSIBLE ALONG WITH STG WINDS. PRE-FRONTAL ATMOS MIXED TO 800MB AND POST FRONTAL MIXED TO 875MB...WITH 925MB WINDS AT/ABOVE 45KTS AND SFC WINDS AT/ABOVE 25KTS MOST OF THE DAY. WILL LIKELY ISSUE WIND ADV (NPWSDF) FOR ENTIRE CWA PRIMARILY ON THREAT OF GUSTS OVER 45 MPH. SUBSIDENT AIRMASS MOVES IN SUN NIGHT WITH SFC HIGH INTO MO. META 900MB RH STILL HIGH OVER CWA SO WILL GO M/CLOUDY. MON SFC-875MB L/RS NEAR DRY-ADIABATIC SO BKN SC/CU WILL LIKELY PERSIST WITH 900MB RHS ABV 80%. WILL JUST GO WITH BLEND OF GUIDANCE AND META FOR POPS/TEMPS. .SDF...WIND ADV SUN ALL ZONES (NPWSDF). SMALLCOMB
INZ076>079-083-084-089>092-KYZ023>036-038>041-045>048-053>057- 061>067-070>078-081-082-280900- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1015 PM EDT SAT APR 27 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL KENTUCKY AND ALL SOUTH CENTRAL INDIANA OVERNIGHT. A COMPLEX OF SEVERE THUNDERSTORMS DEVELOPING ACROSS THE MISSISSIPPI VALLEY...WILL GRADUALLY ORGANIZE... AND RACE EAST THROUGH THE OHIO VALLEY OVERNIGHT. VERY STRONG WINDS ALOFT SUGGESTS THE POSSIBILITY OF WIDESPREAD WIND DAMAGE...SHOULD THE STORMS ORGANIZE AS EXPECTED. ALSO...THERE APPEARS TO BE ENOUGH WIND SHEAR...OR WINDS TURNING WITH HEIGHT...THAT ISOLATED TORNADOES AND LARGE HAIL CAN NOT BE RULED OUT. THIS IS PARTICULARLY TRUE IN SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. IF SEVERE WEATHER MATERIALIZES...IT WILL BE IN THE WEE HOURS WHEN MOST PEOPLE ARE SLEEPING. IF YOU HAVE A NOAA WEATHER RADIO...IT IS SUGGESTED YOU TURN ON THE ALARM FEATURE BEFORE GOING TO BED. OTHERWISE...STAY TUNED TO THE LOCAL MEDIA FOR ADDITIONAL WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED OVERNIGHT. STUREY
The Louisville radar (KLVX), 73 km away, was scanning. The volume nearest the first event began at 07:52 UTC.
2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several trees were downed by thunderstorm winds.
Five homes were destroyed. Five mobile homes were destroyed. Four other homes had damage. The roof was torn off a church. Numerous trees were uprooted and many outbuildings were destroyed.
Tree branches were blown through windows in homes. A small occupied travel trailer was blown two feet. No one was injured and there was no damage to the trailer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyThe tornado archive for Indiana, 2002Warnings in Indiana, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291702, 5291703, 5291704.